New Mexico, 2009

Tornado in New Mexico, July 13, 2009

July 13, 2009 · NWS ABQ · 1 event in 1 county or zone

Though no hail or heavy rain occurred around the area, a brief tornado formed south of Tres Piedras causing damage to a barn and fencing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Though no hail or heavy rain occurred around the area, a brief tornado formed south of Tres Piedras causing damage to a barn and fencing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 13, 3:40 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 13, 3:40 PM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
440 PM MDT MON JUL 13 2009

.UPDATE...STRETCHED POPS FOR TONIGHT OVER THE SOUTHCENTRAL MOUNTAINS
WHERE ISOLATED STORMS HAVE ALREADY BEEN ACTIVE...AND TWEAKED SOME
OTHER POPS AS WELL. NEW POP TABLE BELOW.

&&

.PREV DISCUSSION 254 PM MDT MON JUL 13 2009...
CURRENTLY...SPRAWLING RIDGE OVER SOUTHERN U.S. CENTERED OVER
EASTERN NEW MEXICO AND WEST TEXAS. SUFFICIENT NORTHBOUND FLOW ON
WESTERN MARGINS OF THE RIDGE CORE TO USHER AFTERNOON CONVECTION
OVER NORTHERN AND WESTERN SECTIONS OF THE FORECAST AREA IN A
NORTHEAST DIRECTION FOR NOW. TEMPERATURE TRENDS PRETTY MUCH LEVEL
FOR NOW...WITH ABOVE NORMAL HIGHS ON TAP FOR LATER THIS AFTERNOON
BUT MOST POINTS FALLING SHORT OF RECORD VALUES FOR THE DAY.

MODELS...GOOD CONSENSUS CONTINUES SHIFT OF RIDGE CORE
WESTWARD...WITH EUROPEAN COLLEAGUES MOVING CORE TO SOUTHERN
CALIFORNIA THROUGH NEXT WEEKEND...WITH GFS SETTING IT UP OVER
CENTRAL ARIZONA. LONG RANGERS SEE LITTLE CHANGE TO THIS PATTERN
THROUGH THE NEXT TEN DAYS. PATTERN DISPLACES NORTHBOUND MOISTURE
TAP TO THE WEST OF THE STATE...LEAVING THE RAINFALL TO RECYCLED
MOISTURE IN AFTERNOON THUNDERSTORMS.

SHORTER TERM...TONIGHT THROUGH THURSDAY...ISOLATED THUNDERSTORMS
HOLDING NORTH AND WEST OF LINE FROM BOOTHEEL TO CLAYTON INTO THE
EVENING WITH DECREASED COVERAGE AFTER SUNSET. SURFACE DEEPENING
ALONG THIS BOOTHEEL TO CLAYTON AXIS FOR TUESDAY WILL PROVIDE
MODEST MOISTURE CONVERGENCE FOR ADDED THUNDERSTORM COVERAGE ALONG
THIS LINE FOR TUESDAY...BUT COVERAGE REMAINING IN THE ISOLATED
CATEGORY FOR THE DAY.

INTO WEDNESDAY...COLD FRONT DRAPED ALONG COLORADO BORDER WILL
START SOUTHWARD SAG ACROSS THE NORTHEAST AND EASTERN PLAINS
WEDNESDAY MORNING...AND BULGE WESTWARD TO THE CENTRAL MOUNTAINS BY
WEDNESDAY AFTERNOON AND EARLY EVENING. WINDS SHIFTS TO THE EAST AS
FRONT PASSES WILL SET UP MODEST GAP FLOW EVENT INTO THE RIO GRANDE
VALLEY WEDNESDAY EVENING. MARGINALLY COOLER AIR WILL COUNTERACT
ACCUMULATED SURFACE HEATING TO KEEP TEMPERATURE TRENDS LEVEL OR
DECREASING SLIGHTLY. EXPECT INCREASED CONVECTION CONVECTION FOR
THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER AS THE COLD FRONT
SWEEPS SOUTHWARD WEDNESDAY AFTERNOON. TEMPERATURES WILL DROP ABOUT 10
DEGREES BACK TO NORMAL LEVELS FOR THE NORTHEAST AND EAST ON
WEDNESDAY...WITH MORE MODEST DROPS ELSEWHERE.

INTO THURSDAY...RIDGE CORE OVER ARIZONA WITH NORTHWEST FLOW ALOFT
MAINTAINED OVER THE NORTHEAST PLAINS. SURFACE LOW SETTING UP
BROADLY OVER WESTERN NEW MEXICO WILL SHIFT WINDS TO THE SOUTH OVER
THE EASTERN HALF OF THE FORECAST AREA...WITH SOME WEAK FLOW FROM
THE NORTH OVER THE WESTERN HALF. BEST SURFACE MOISTURE CONVERGENCE
OUT OVER THE NORTHEAST PLAINS ON THURSDAY AFTERNOON.

LONGER TERM...FRIDAY THROUGH SUNDAY...RIDGE CORE PARKED OVER
WESTERN ARIZONA AND SOUTHEAST CALIFORNIA DESERTS AS WEAK SURFACE
LOW FORMS OVER THE EASTERN BORDER OF THE STATE. CONTINUED MOISTURE
RECYCLING INTO THE WEEKEND IN AFTERNOON THUNDERSTORMS. SURFACE LOW
SHIFTING TO SOUTHEAST PLAINS LATE SATURDAY WILL SUPPORT WESTWARD
PENETRATION OF COOLER AIR OVER THE NORTHEAST PLAINS TO WORK
TEMPERATURES BACK TOWARD NORMALS THERE FOR THE WEEKEND...AS
WESTERN SIDE OF THE STATE CONTINUES TO WARM UP.

SHY

&&

.AVIATION...
VFR CONDITIONS MOST OF AREA EXCEPT A FEW LOCATIONS ACROSS W AND N NM
THROUGH ABOUT 06Z...WHERE BRIEF MVFR CONDITIONS POSSIBLE WITH
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. GUSTY OUTFLOW WINDS
BETWEEN 30 AND 45 KT WILL BE POSSIBLE WITH ANY THUNDERSTORM. THE
MOST LIKELY TERMINAL TO BE AFFECTED BY THE LOCALIZED MVFR CONDITIONS
IS KGUP...WHILE ERRATIC WINDS COULD OCCUR AT KGUP...KFMN AND LESS
LIKELY AT KSAF...KLVS AND KABQ.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 43

&&

.FIRE WEATHER...
WHILE SHOWER AND THUNDERSTORMS ACTIVITY IS SOMEWHAT MORE NUMEROUS
ACROSS W AND N NM THIS AFTERNOON AND WILL CONTINUE TO BE THE CASE
FOR AWHILE INTO THE EVENING...THE WETTING RAIN FOOTPRINTS OF THE
STORMS WILL BE QUITE SMALL DUE TO LIMITED AMOUNTS OF AVAILABLE
MOISTURE AND SOME STORMS AND SHOWERS WILL EVEN BE DRY. THUS SOME DRY
LIGHTNING AND GUSTY...ERRATIC WINDS CAN BE EXPECTED. THE WEAK
MOISTURE AXIS SHOULD SHIFT A LITTLE EAST AND SOUTH ON TUESDAY AS THE
UPPER LEVEL HIGH PRESSURE AREA HAS A GREATER INFLUENCE OVER THE WEST
AND NORTHWEST. A BACK DOOR COLD FRONT WILL DROP SOUTH AND WEST
TUESDAY NIGHT INTO WEDNESDAY AT LEAST ACROSS THE EAST THIRD TO HALF
OF NM...BRINGING IN ADDED LOW LEVEL MOISTURE....HIGHER RH VALUES AND
MORE WIDESPREAD WETTING RAINS. A WEAK EAST CANYON WIND IS POSSIBLE
WEDNESDAY NIGHT INTO THE RIO GRANDE VALLEY AND AS A RESULT A MINIMAL
PUSH OF LOW LEVEL MOISTURE MAY MAKE IT INTO THE RIO GRANDE VALLEY
PROVIDING A LITTLE BETTER RH RECOVERY AND PERHAPS A SLIGHTLY BETTER
CHANCE OF A FEW WETTING STORMS.

INDICATIONS ARE THAT THE UPPER LEVEL HIGH WILL EASE INTO AZ OR NEAR
THE FOUR CORNERS LATE WEEK AND THROUGH THE WEEKEND. THIS WILL ALLOW
WEAK N TO NW FLOW ACROSS EASTERN AND CENTRAL AREAS. THUS THE EASTERN
PLAINS WILL BE MOST SUSCEPTIBLE TO WEAK DISTURBANCES AND POSSIBLY
BACK DOOR COLD FRONTS. THE NEXT BACK DOOR FRONT EARLIER EXPECTED
THURSDAY NIGHT OR FRIDAY LOOKS A LITTLE LESS LIKELY.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  96  58  96 /  10   0   0   0
GALLUP..........................  55  92  53  92 /  10   5   5   5
GRANTS..........................  55  92  52  92 /  10  10  10  10
GLENWOOD........................  60  97  62  98 /  10  20  10  10
CHAMA...........................  45  84  44  83 /  10  10   5  10
LOS ALAMOS......................  59  88  58  83 /  20  10  10  10
RED RIVER.......................  43  80  42  74 /  20  10  10  20
TAOS............................  54  91  50  88 /  10  10  10  10
SANTA FE........................  58  92  57  89 /  10  10  10  10
SANTA FE AIRPORT................  60  95  58  92 /  10  20  10  10
ESPANOLA........................  56  97  56  93 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  71  96  69  95 /  10  10  10   5
ALBUQUERQUE VALLEY..............  64  96  64  94 /  10  10  10   5
ALBUQUERQUE FOOTHILLS...........  66  93  65  91 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  66  98  66  97 /  10  10  10   5
SOCORRO.........................  64  95  63  95 /  10  10  10  10
SANDIA PARK/CEDAR CREST.........  54  86  52  84 /  10  10  10  10
MORIARTY/ESTANCIA...............  58  93  57  90 /  10  20  10  10
CARRIZOZO.......................  62  96  62  95 /  10  10  10  20
RUIDOSO.........................  55  86  56  84 /  20  10  10  30
RATON...........................  54  93  56  84 /  30  10  10  20
LAS VEGAS.......................  56  90  56  84 /  10  20  10  20
ROY.............................  62  90  62  87 /  10  20  10  20
CLAYTON.........................  66  97  64  91 /  10  20  10  30
SANTA ROSA......................  62  97  63  93 /  10  10  10  20
TUCUMCARI.......................  69 102  68  95 /   0  10  10  20
FORT SUMNER.....................  68  95  68  92 /   5  10  10  20
CLOVIS..........................  66  98  66  93 /   0  10  10  10
PORTALES........................  69  98  69  95 /   0  10  10  10
ROSWELL.........................  69 102  71  99 /   5  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 13, 4:57 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT MON JUL 13 2009

NMZ001>021-026-141200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
557 AM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY AFTERNOON AND EVENING...THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS TO DEVELOP FROM THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN EASTWARD TO THE TEXAS AND OKLAHOMA BORDERS.

SUNDAY AFTERNOON AND EVENING...THE POTENTIAL EXISTS FOR SEVERE
THUNDERSTORMS TO DEVELOP FROM THE EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS EASTWARD TO THE TEXAS AND OKLAHOMA
BORDERS...ESPECIALLY ALONG AND NORTH OF I-40 TO THE COLORADO
BORDER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

WEDNESDAY AFTERNOON AND EVENING...SPOTTER ACTIVATION MAY BE
REQUIRED IN CHAVES...COLFAX...CURRY...GUADALUPE...HARDING...
LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL AND UNION
COUNTIES.

SUNDAY AFTERNOON AND EVENING...SPOTTER ACTIVATION MAY BE
REQUIRED IN COLFAX...GUADALUPE...HARDING...MORA...QUAY...SAN
MIGUEL AND UNION COUNTIES.

44

The radar

The Albuquerque radar (KABX), 181 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Taos

When
July 13, 4:20 PM MST to 4:21 PM MST
Where
Taos County, 2 mi S of Tres Piedras
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Property damage
$10,000
Reported by
Public
Coordinates
36.621, -105.970

A brief tornado, likely a landspout, occurred two miles south of the Highway 64 and 285 intersection. The tornado tore the roof off a barn and ripped up some fencing.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyThe tornado archive for New Mexico, 2009Warnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178611.